Hail, Fisher
- When
- May 8, 1:00 PM CST
- Where
- Fisher County, Rotan
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 30.567, -100.833
The Mothers day severe thunderstorm episode was quite interesting. Early in the day a thunderstorm complex from the night before was just exiting the San Angelo forecast area, and we were trying to determine if the atmosphere would recover in time for another severe weather episode that afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The Mothers day severe thunderstorm episode was quite interesting. Early in the day a thunderstorm complex from the night before was just exiting the San Angelo forecast area, and we were trying to determine if the atmosphere would recover in time for another severe weather episode that afternoon. Shortly before noon another upper air disturbance moving out of New Mexico set the stage for moisture to move back into the area around the ongoing thunderstorm complex over central Texas. By around 1 PM. Thunderstorms began to develop on the radar and quickly went severe. While there were several severe thunderstorms that day across much of the area, two supercell thunderstorms were noted. One supercell thunderstorm developed in western Taylor County and moved across much of southern Taylor county. While this storm prompted a couple of tornado warnings, no tornadoes were reported. This storm did produce very large hail from Ovalo to Tuscola.Another supercell thunderstorm developed over northern Concho County near Paint Rock. As this thunderstorm developed, it remained nearly stationary over the community of Paint Rock producing large hail for over a half hour. This storm then gradually moved to the southeast across eastern Concho County and western McCulloch County. The storm weakened a short time over western McCulloch county. However, another thunderstorm moved into this storm from the southwest and the supercell thunderstorm ingested the smaller thunderstorm and became a big monster storm once again over southern McCulloch and Mason Counties. During this phase of the thunderstorm, tornado warnings were issued. Once again no tornadoes were reported. The storm did produce very large hail, with the largest hail noted just to the east of Mason. The hail was softball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 11:18 AM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1218 PM CDT SUN MAY 8 2005 .SHORT TERM...ATMOSPHERE IS TRYING TO RECOVER IN THE WAKE OF THIS MORNINGS MCS CURRENTLY OVER SOUTH CENTRAL TEXAS. ALTHOUGH AIRMASS WAS WORKED AIRMASS IS RECOVERING AS ADDITIONAL MOISTURE SNEAKS AROUND THE SOUTH SIDE OF THE THUNDERSTORM COMPLEX AND UP THE RIO GRANDE THEN INTO WEST CENTRAL TEXAS. DRYLINE IS ALSO SHARPENING UP THIS AFTERNOON AND IS LOCATED FROM NEAR SNYDER TO SANDERSON. ALSO WATER VAPOR IMAGERY ALSO INDICATING ANOTHER PIECE OF SHORTWAVE ENERGY ENTERING TEXAS FROM THE WEST. THIS WILL LIKELY HELP TO INITIATE THUNDERSTORMS ONCE AGAIN THIS AFTERNOON. BEST CHANCES CURRENTLY APPEARS TO BE ALONG AND EAST OF AN ABILENE TO SAN ANGELO TO SONORA LINE. CURRENTLY BEST CONVERGENCE ONGOING AT THE INTERSECTION OF OLD OUT FLOW BOUNDARY AND THE DRYLINE NEAR SONORA AND RADAR HAS INDICATED SHOWERS STARTING TO DEVELOP THERE. VISUAL OBSERVATIONS FROM THE OFFICE HERE INDICATE THAT CU IS FATTENING WITH A FEW TOWERS. BOTH THE NAM AND RUC SHOW CAP TOTALLY ERODED BY 19Z AND CAPES AVERAGING BETWEEN 2000 AND 3000 J/KG. SHEAR VALUES HAVE WEAKENED FROM LAST NIGHT...HOWEVER STEEP LAPSE RATES REMAIN. THUS POTENTIAL FOR SEVERE HAIL STORMS REMAIN. MOST ACTIVITY SHOULD SHIFT EAST AND SOUTH THROUGH THE AFTERNOON AND WILL ONLY CARRY A SLIGHT CHANCE OF POPS FOR THE EAST AFTER 00Z. DRIER IS NOT GOING TO PUSH AS FAR EAST AS WE WERE THINKING YESTERDAY. NONE THE LESS COLUMN AS A WHOLE DRIER ON MONDAY AND TEMPERATURES SHOULD RISE INTO THE 90S OVER MUCH OF THE AREA...STILL LOOKS DRY THROUGH TUESDAY. .LONG TERM... MOISTURE BEGINS TO RETURN ON WEDNESDAY AND TEMPERATURES COOL JUST A TAD WITH SOUTHWESTERLY FLOW ALOFT DEVELOPING OVER THE AREA AGAIN WILL SEE LATE AFTERNOON AND EVENING DRY LINE ACTIVITY DEVELOP ONCE AGAIN STARTING WEDNESDAY AFTERNOON AND CONTINUING THROUGH THE REMAINDER OF THE WEEK. COLD FRONT STILL LOOKS TO COME DOWN WITH MODEL CONSENSUS OF SATURDAY NOW. THUS SHOULD HELP TO ENHANCE THUNDERSTORM CHANCES SATURDAY AND SUNDAY. ALSO WENT COOLER THAN GUIDANCE SUNDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 61 89 64 91 / 10 0 0 0 SAN ANGELO 60 92 64 91 / 10 0 0 0 JUNCTION 60 91 64 89 / 10 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 27/BRAZZELL
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 1145 AM CDT SUN MAY 8 2005 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-091634- BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION- JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA- SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN- 1145 AM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND EAST OF A HASKELL...SWEETWATER...MERTZON...OZONA LINE. THE AIRMASS ACROSS WEST CENTRAL TEXAS REMAINS MOIST AND UNSTABLE. THE DRYLINE IS EXPECTED TO MOVE EASTWARD OUT OF WEST TEXAS AND INTO WEST CENTRAL TEXAS THIS AFTERNOON. STORMS WHICH DEVELOP ALONG THE DRYLINE WILL BECOME RAPIDLY SEVERE...WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT ACROSS WEST CENTRAL TEXAS...AND AGAIN FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 150 PM CDT SUN MAY 8 2005 TXZ168-081945- MENARD TX- 150 PM CDT SUN MAY 8 2005 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT FOR MENARD COUNTY... AT 147 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 10 MILES SOUTHWEST OF MENARD...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... MENARD AT 240 PM CDT... PEA SIZE HAIL IS LIKELY WITH THIS STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The San Angelo radar (KSJT), 95 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
41 hail. Local standard time, as filed.
Golfball size hail fell off and on in the same location for 30 minutes.
Hail was two inches deep.
As golfball Size hail fell in Paint Rock for the past four minutes, the hail damaged windows and roofs.
Large hail fell in Paint Rock for a little over 30 minutes, and caused considerable damage.
A nearly stationary thunderstorm continued to produce golfball size hail in Paint Rock, and caused damage to vehicles and homes.
The supercell thunderstorm that had been over Paint Rock for the past several minutes started to move to the east southeast.
Tennis ball size hail caused damage to several vehicles and homes.
Another storm just to the northeast of Abilene produced golfball size hail.
Hail started to fall in Ovalo. The hail lasted for several minutes and produced considerable damage. The damage estimate will be shown at the time the maximum hail size occurred.
The hail started to fall just to the southwest of Tuscola and eventually moved into Tuscola. At this point the storm damaged vehicles and roofs.
Hail maxed out in Ovalo around golf ball size and the hail covered the ground.
The supercell thunderstorm that formed in northern Concho County is now in central McCulloch County, just to the west of Brady. The storm moved to the south southeast and barely missed Brady.
This is the last report received in Mason County as the storm began to weaken. The storm moved southeast towards the Hill country.
The supercell thunderstorm ingested another smaller thunderstorm to the south of the main thunderstorm cell. This causes the storm to re-intensify.
As the storm tracked across southwestern rural McCulloch County, the supercell storm crossed into northern Mason County just to the west of Katemcy.
The supercell that developed in northern Concho County reached Mason. The storm produced hail across the northern half of the city, and the largest hail stones were noted just to the east of town. Mason was spared considerable damage with the main core of the storm passing within a mile or two of town.
The largest hail stones were noted just to the northeast of Mason.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449814, 5449815, 5449816, 5449817, 5449907, 5449908, 5449909, 5449910, 5449911, 5449912, 5449913, 5449914, 5449915, 5449916, 5449917, 5449918, 5449919, 5449920, 5449921, 5449922, 5449923, 5449924, 5449926, 5449925, 5449927, 5449928, 5449929, 5449930, 5449931, 5449932, 5450027, 5450028, 5450029, 5450030, 5450031, 5450037, 5450032, 5450033, 5450034, 5450035, and more.